OPTIC NEUROPATHY INDUCED BY LOW DOSE OF ETHAMBUTOL: A RARE PRESENTATION


Krishna Rao Addoor, Vuppalapati Nishant Janardhana Raju, Sulatha V Bhandary, Sudha Girish Menon, Aakanksha Gupta

Abstract


Ethambutol is a bacteriostatic antimicrobial agent used in the treatment of tuberculosis. Optic neuropathy is a potentially severe side effect of ethambutol, which is dose related. Ethambutol-induced optic neuropathy (EON) incidence is 15%, 5% & 1% when taken at 50 mg/kg/day , 25 mg/kg/day & 15 mg/kg/day respectively for 3 months. We report a case of bilateral EON in 20-year-old female after 1 month of exposure to 15 mg/kg/day of ethambutol for tubercular meningitis. Ophthalmologic examination revealed bilateral ill sustained pupillary reactions and optic disc pallor. Deranged color vision test and scotomas on Goldmann perimetry in both eyes, aided in diagnosis.

Keywords: Low dose ethambutol, Optic neuropathy, Tuberculosis.


| PDF |

References


Kupersmith MJ, Weiss PA, Carr RE. The visual-evoked potential in tobacco-alcohol and nutritional amblyopia. Am J Ophthalmol 1983;95(3):307-14.

Lee EJ, Kim SJ, Choung HK, Kim JH, Yu YS. Incidence and clinical features of ethambutol-induced optic neuropathy in Korea. J Neuroophthalmol 2008;28(4):269-77.

Hardman JG, Limbird LE, Molinoff PB, Ruddon RW, Goodman AG. Goodman and Gilmans The Pharmacological Basis of Therapeutics. 9th ed. New York: McGraw-Hill; 1996.

Kulkarni HS, Keskar VS, Bavdekar SB, Gabhale Y. Bilateral optic neuritis due to isoniazid (INH). Indian Pediatr 2010;47(6):533-5.

Lim SA. Ethambutol-associated optic neuropathy. Ann Acad Med Singapore 2006;35(4):274-8.

Fledelius HC, Petrera JE, Skjødt K, Trojaborg W. Ocular ethambutol toxicity. A case report with electrophysiological considerations and a review of Danish cases 1972-81. Acta Ophthalmol (Copenh) 1987;65(2):251-5.

Kahana LM. Toxic ocular effects of ethambutol. CMAJ 1987;137(3):213-6.

Polak BC, Leys M, van Lith GH. Blue-yellow colour vision changes as early symptoms of ethambutol oculotoxicity. Ophthalmologica 1985;191(4):223-6.

Bhandary SV, Sehgal A, Rao LG, Rao AK, Kusumgar P, Thanusubramanian H. Bilateral blindness due to anti-tubercular treatment: A rare presentation. Asian J Pharm Clin Res 2016;9(2):1-2.




About this article

Title

OPTIC NEUROPATHY INDUCED BY LOW DOSE OF ETHAMBUTOL: A RARE PRESENTATION

DOI

10.22159/ajpcr.2017.v10i4.16983

Date

01-04-2017

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 10 Issue 4 April 2017 Page: 12-13

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

136 Views | 184 Downloads

Authors & Affiliations

Krishna Rao Addoor
Department of ophthalmology, kasturba medical college, manipal university, manipal, india-576104.
India

Vuppalapati Nishant Janardhana Raju
Department of ophthalmology, kasturba medical college, manipal university, manipal, india-576104.
India

Sulatha V Bhandary
Department of ophthalmology, kasturba medical college, manipal university, manipal, india-576104.
India

Sudha Girish Menon
Department of ophthalmology, kasturba medical college, manipal university, manipal, india-576104.

Aakanksha Gupta
Department of ophthalmology, kasturba medical college, manipal university, manipal, india-576104.


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.